New Mexico, 2005

Flooding in New Mexico, May 23 to 31, 2005

May 23 to 31, 2005 · NWS ABQ · 2 events in 2 counties and zones

Some of the highest water levels in years were recorded on northern New Mexico streams and rivers as near record temperatures sent a wave of snow melt runoff into the watersheds of the upper Rio Grande and Pecos Rivers while heavy snowmelt from Colorado filled the Animas River at Farmington. This season's heavier snow cover had many streams running at their best water levels since about 1999.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Some of the highest water levels in years were recorded on northern New Mexico streams and rivers as near record temperatures sent a wave of snow melt runoff into the watersheds of the upper Rio Grande and Pecos Rivers while heavy snowmelt from Colorado filled the Animas River at Farmington. This season's heavier snow cover had many streams running at their best water levels since about 1999. Even with a sudden increase in snow melt runoff as temperatures rose during mid May, most streams saw only bank full conditions or just minor localized water problems. Cabresto Creek northeast of Questa was the focus of flooding worries for several days as heavy runoff filled Lake Cabresto and uncontrolled releases over the spillway caused bank and road damage downstream to near Questa. Bank erosion and damage to irrigation ditches and acequas was reported along the Animas River also. A young woman from Santa Fe apparently drowned in the swift waters of the bank full Pecos River after her vehicle somehow plunged into the river. River rafting was exciting along the Rio Grande between Taos and Embudo but was marred by one drowning (indirect) when rafts flipped.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 23, 2:37 AM MST, 3 hours 23 minutes earlier.

Area forecast discussion, May 23, 2:37 AM MST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
337 AM MDT MON MAY 23 2005

.DISCUSSION...CENTER OF UNUSUALLY STRONG UPPER HIGH TO BE SLOWLY
DEPRESSED SOUTHWARD AND THEN A BIT WESTWARD AS WELL SO THAT AT LEAST
N AND E NM TO TRANSITION TO A NW FLOW PATTERN ALOFT AND OPEN TO THE
OCCASIONAL WEAK COLD FRONTAL SURGE. LOW LEVEL MOISTURE WILL
INCREASE SOMEWHAT BEHIND EACH SURGE SO THAT TSRA ACTIVITY WILL PICK
UP DURING AND FOR A LITTLE WHILE AFTER PEAK HEATING. FIRST SURGE
AROUND MIDWEEK THEN ANOTHER ONE POSSIBLY FOR FRI NIGHT TO SAT
PERIOD. SOME TWEAKING...MOSTLY MINOR...OF MORE GRIDS THAN NOT
THROUGH AT LEAST SAT...BUT TREND AND SPIRIT OF PREVIOUS FCST
STILL MAINTAINED. STILL CONCERNED ENOUGH ABOUT STREAM FLOWS UP N
THAT FLS AND FFA PRODUCTS MAINTAINED AS IS FOR MOST AREAS FROM THE
SANGRES WESTWARD. ALSO AT LEAST A FEW TEMP RECORDS MAY STILL BE
IN JEPARDY.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  94  53  92  52 /   0   0   0   0
GALLUP..........................  91  46  88  43 /   0   0   0   0
GRANTS..........................  93  48  90  43 /   0   0   0   0
GLENWOOD........................  98  53  96  49 /   0   0   0   0
CHAMA...........................  84  41  80  41 /   0   0   0   0
LOS ALAMOS......................  87  49  88  49 /   0   0   0   0
RED RIVER.......................  81  38  76  40 /  20  20  10  10
TAOS............................  87  41  87  45 /   0   0   0   0
SANTA FE........................  90  51  88  50 /   0   0   0   0
SANTA FE AIRPORT................  92  53  91  52 /   0   0   0   0
ESPANOLA........................  95  53  94  50 /   0   0   0   0
ALBUQUERQUE HEIGHTS.............  96  64  95  62 /   0   0   0   0
ALBUQUERQUE VALLEY..............  99  58  96  59 /   0   0   0   0
ALBUQUERQUE FOOTHILLS...........  94  60  93  60 /   0   0   0   0
ALBUQUERQUE WEST MESA...........  97  62  95  60 /   0   0   0   0
SOCORRO......................... 100  64  98  61 /   0   0   0   0
SANDIA PARK/CEDAR CREST.........  88  55  88  54 /  10  10   0   0
MORIARTY/ESTANCIA...............  90  52  91  54 /  20  10   0   0
CARRIZOZO.......................  93  61  93  62 /   0   0   0   0
RUIDOSO.........................  88  56  84  60 /  10  20   0   0
RATON...........................  87  49  88  49 /  30  30  20  20
LAS VEGAS.......................  87  52  87  49 /  20  20  10  10
ROY.............................  88  54  90  54 /  20  30  20  20
CLAYTON.........................  89  58  90  58 /  20  30  20  20
SANTA ROSA......................  94  59  96  58 /  10  20   0   0
TUCUMCARI.......................  96  65  99  62 /  10  30  10  10
FORT SUMNER.....................  98  62  99  61 /  10  20   0   0
CLOVIS..........................  95  63  98  61 /  10  20   0   0
PORTALES........................  98  64  99  62 /   0  20   0   0
ROSWELL......................... 102  66 102  66 /   0  20   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH IN EFFECT UNTIL 11 AM MDT TUESDAY FOR SAN JUAN COUNTY.

&&

43
Hazardous weather outlook, May 23, 5:00 AM MST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT MON MAY 23 2005

NMZ001>021-026-241200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WEST CENTRAL MOUNTAINS-
600 AM MDT MON MAY 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...

A FEW SEVERE THUNDERSTORMS PRODUCING LARGE HAIL AND DAMAGING WINDS
ARE POSSIBLE NEAR AND EAST OF A LINE FROM RATON TO TUCUMCARI. THE
COMBINATION OF LOW LEVEL MOISTURE...DAY TIME HEATING...AND AN UPPER
LEVEL DISTURBANCE WILL HELP GENERATE THESE THUNDERSTORMS.

ALSO DUE TO CONTINUED WARM TEMPERATURES...STRONG FLOWS AND HIGH WATER
LEVELS FROM SNOWMELT RUNOFF ARE EXPECTED IN ARROYOS...STREAMS...RIVER
HEADWATERS...AND LOW WATER CROSSINGS ACROSS A GOOD PORTION OF
NORTHERN NEW MEXICO. AREAS OF SPECIAL CONCERN ARE THE ANIMAS...LA
PLATA...AND SAN JUAN RIVERS IN SAN JUAN COUNTY WHERE A FLOOD WATCH
HAS BEEN ISSUED THROUGH TUESDAY MORNING. OTHER AREAS OF CONCERN ARE
THE RIVERS AND STREAMS IN TAOS...RIO ARRIBA...NORTHEASTERN SANTA
FE...NORTHWESTERN SAN MIGUEL...AND SOUTHWESTERN MORA COUNTIES.

THOSE ENTERING THE HIGH COUNTRY TODAY SHOULD BE AWARE OF THE FAST
FLOWING WATER IN STREAMS AND CREEKS...AS WELL AS THE POTENTIAL FOR
FLOODED LOW WATER CROSSINGS. PERSONS WITH PROPERTY INTERESTS ALONG
WATERWAYS SHOULD CONTINUE TO MONITOR WATER LEVELS TODAY.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THE FAR NORTHEAST
CORNER OF NEW MEXICO TUESDAY AFTERNOON AND NIGHT AND AGAIN WEDNESDAY
AFTERNOON AND NIGHT FOR A LARGER PORTION OF EASTERN NEW MEXICO.
LARGE HAIL AND DAMAGING WINDS WILL ACCOMPANY ANY SEVERE STORMS THAT
DEVELOP.

HIGH FLOWS WILL CONTINUE INTO AT LEAST MID WEEK ALONG RIVERS SUCH AS
THE LA PLATA...ANIMAS...SAN JUAN...AND THE RIO CHAMA AS WELL AS
RIVERS AND STREAMS IN TAOS...RIO ARRIBA...NORTHEASTERN SANTA
FE...NORTHWESTERN SAN MIGUEL...AND SOUTHWESTERN MORA COUNTIES.

PERSONS VENTURING INTO THE HIGH COUNTRY EARLY NEXT WEEK SHOULD BE
AWARE OF THE FAST FLOWING WATER IN STREAMS AND CREEKS...AS WELL AS
THE POTENTIAL FOR FLOODED LOW WATER CROSSINGS. PERSONS WITH PROPERTY
INTERESTS ALONG WATERWAYS SHOULD MONITOR WATER LEVELS INTO EARLY NEXT
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TO HELP MONITOR STREAMS IN THE
AFFECTED AREAS LISTED ABOVE AND FOR POSSIBLE SEVERE STORMS IN THE
AFFECTED AREAS LISTED ABOVE..

43

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Sangre de Cristo Mountains

When
May 23, 6:00 AM MST to May 26, 6:00 PM MST
Where
Sangre de Cristo Mountains forecast zone
Deaths
1 direct, 0 indirect
Property damage
$30,000
Reported by
GOVT OFFICIAL

Flood, Northwest Plateau / San Juan Except X Sw and Se / Nc McKinley

When
May 25, 12:00 AM MST to May 31, 11:59 PM MST
Where
Northwest Plateau / San Juan Except X Sw and Se / Nc McKinley forecast zone
Reported by
GOVT OFFICIAL
Coordinates
35.050, -106.650

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, Sangre de Cristo Mountains2005-05-2018FemaleIn WaterDirect

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2005Every state in 2005This day in weather historyWarnings in New Mexico, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5446324, 5446325.